Chemotherapy-Induced Peripheral Neuropathy in Cancer Survivors
Chemotherapy-Induced Peripheral Neuropathy in Cancer Survivors
ABSTRACT: An important role of the oncology nurse is to monitor and continually assess the patient for chemotherapy-induced peripheral neuropathy, which is a complication occurring in up to 90% of patients treated with neurotoxic chemotherapy agents. Severity and incidence depend on specifics of treatment and patient comorbidities and lifestyle factors. Symptoms vary widely and will adversely affect quality of life, but early intervention can prevent exacerbation and may restore neurological function. The case study discussed in this article illustrates the manifestations of neuropathy affecting sensory, autonomic, and motor function, and shows how both physical and mental health therapies can be effective. To support the cancer survivor during and after chemotherapy, the oncology nurse will manage neurological impairment by examination, grading systems, pharmacological and nonpharmacological approaches, and patient education and referrals.
Chemotherapy-induced peripheral neuropathy (CIPN) is one of the most challenging and complex complications of cancer chemotherapy. Peripheral neuropathy is a disturbance of function or pathological change in a nerve or nerves, and CIPN generally is diffuse and bilateral, resulting from systemic toxicity to nerves. Several classes of chemotherapeutic drugs cause peripheral neuropathy, including the plant alkaloids (vincristine and vinblastine), taxanes (paclitaxel and docetaxel [Taxotere]), platinum-based compounds (cisplatin, carboplatin, and oxaliplatin [Eloxatin]), and other drugs, such as thalidomide.
The incidence and severity of CIPN vary considerably for each peripherally neurotoxic agent when administered alone or in combination, but for vincristine, cisplatin, oxaliplatin, and paclitaxel, estimates for the occurrence of CIPN are as high as 70% to 90%.[2–6] As many as 60% of patients receiving docetaxel and 40% of those treated with carboplatin develop CIPN.[3,7] The development of both short- and long-term CIPN is highly dependent on factors such as age, single dose intensity, cumulative dose, duration of therapy, combinations of neurotoxic agents, coexisting neuropathies (for example, diabetic neuropathy), genetic susceptibility, and alcohol abuse.[8–14]
Exact mechanisms for CIPN are not clearly understood; however, studies indicate that it is related to axonal damage of peripheral nerves, causing dysfunctional effects in primary afferent fibers that give rise to abnormal impulse transmission, nerve hyperexcitability, spontaneous or ectopic discharge from nerves, and pain.[15–18] Neurotoxic effects of chemotherapy target the neuronal cell body, the axonal transport system, the myelin sheath, and glial support structures of peripheral nerves.
The onset, severity, characteristics, and duration of clinical manifestations of CIPN are highly variable. Typically, CIPN is characterized by a glove-and-stocking distribution in the hands and feet with sensory loss or hypersensitivity, and in some cases motor and autonomic dysfunction. Symptoms include paresthesia (an abnormal sensation such as numbness or tingling, spontaneous or evoked, and not unpleasant), dysesthesia (an unpleasant abnormal sensation, spontaneous or evoked), allodynia (pain from stimuli that are not typically painful, such as touch), hyperalgesia (exaggerated pain in response to stimuli that are typically painful), hypoalgesia (diminished pain response to a typically painful stimulus), or pain that is burning, shooting, or electric-shock–like.
Patients also may experience a loss of temperature sensation, of proprioception, and of vibratory sensing; weakness in their extremities; or ataxia. Sensory and motor disturbances are often a function of specific chemotherapy agents. For example, paclitaxel can induce sensory impairment and pain, whereas vincristine may produce a sensorimotor neuropathy and motor dysfunction such as foot drop. Motor and autonomic nervous system involvement is typically seen with vincristine and platinum-based compounds.
Several grading systems are used to classify the severity of CIPN. Among the most common are the National Cancer Institute’s Common Terminology Criteria for Adverse Events (NCI CTCAE) and the Eastern Cooperative Oncology Group Neuropathy Scale. Both measure sensory and motor abnormalities on a grading scale of 0 (absent) to 4 (severe) based on findings from physical examination and patient reports.[21–23]
The Total Neuropathy Scale (TNS) is less frequently used in clinical practice, but is much more comprehensive. The TNS measures sensory and motor symptoms, pin sensibility, vibration sensibility, and reflexes, and it incorporates information from quantitative sensory testing (QST) and electromyography to quantify autonomic symptoms, thermal and vibration thresholds, and nerve signal amplitudes. The TNS demonstrates greater sensitivity to sensory and motor problems, and more precisely quantifies changes over time. More information about these and other scales to assess peripheral neuropathy is provided online by the Oncology Nursing Society.
The incidence and severity of CIPN related to specific cancer chemotherapy regimens have been well studied; however, less is known about the clinical course of CIPN and its long-lasting effects on cancer survivors’ daily function and quality of life (QoL). CIPN can be a persistent and debilitating problem. Follow-up care for cancer survivors must include ongoing monitoring for CIPN, especially if patients experience this problem during therapy. Early and aggressive treatment with analgesics and supportive interventions (eg, physical and occupational therapy) may help to prevent worsening of painful and debilitating CIPN and long-term QoL consequences.
The patient, “JB,” is a 38-year-old premenopausal female with insulin-controlled type-2 diabetes. She was diagnosed with invasive ductal carcinoma of the right breast in 2007. Based on the American Joint Committee on Cancer TNM staging system, her tumor was staged at T (tumor size), T2, 2.5 cm; N (nodal status), spread to lymph nodes, 2 of 5; and M (metastases), M0 (no evidence of distant disease). Receptor assays indicated that her tumor was estrogen receptor (ER) positive, progesterone receptor (PR) positive, and human epidermal growth factor receptor 2 (HER2) positive
She underwent a radical right mastectomy followed by reconstructive surgery with a TRAM (transverse rectus abdominus myocutaneous) flap. After recovering from surgery, she was treated with a chemotherapy regimen that included four cycles of dose-dense doxorubicin at 60 mg/m2 and cyclophosphamide at 600 mg/m2 every 2 weeks, followed by weekly paclitaxel at 80 mg/m2 for 12 weeks and trastuzumab (Herceptin) given as a 4 mg/kg loading dose in the first week and then at 2 mg/kg weekly for 12 weeks. Therapy with tamoxifen was initiated, and she completed an adjuvant regimen with trastuzumab at 6 mg/kg every 3 weeks for 1 year.
With her eleventh dose of paclitaxel, JB had evidence of a Grade 3 sensory neuropathy by the NCI CTCAE grading system (sensory alteration or paresthesia interfering with activities of daily living) and Grade 1 motor neuropathy (asymptomatic, with weakness detected on examination or by testing only). A decision was made to continue therapy with the last course of treatment.
JB now presents to the oncology clinic for follow-up, complaining that over the past 8 months she has had difficulty walking. Her oncology nurse obtains specific information about how JB has been doing over the last 6 months. JB reports feeling as though her balance is off and describes a constant burning discomfort in her hands and feet. Occasionally, she experiences sharp, shooting, and electric-shock–like pains in her feet. She also says that she has had constant burning sensations in her hands and feet since completing her chemotherapy.
JB neglected to report these symptoms during prior follow-up visits because she hoped that these sensory and motor experiences would resolve after therapy. This did not happen, and her symptoms have worsened to the point that it is uncomfortable for her to wear shoes and walk. She states that it is often difficult to start walking when she has been seated for extended periods of time, and her legs feel weak and heavy. She is also disturbed by “pins and needles” sensations in her hands, and finds herself dropping things.
At times, she has difficulty with fine motor movements, and touch causes pain in her fingertips, interfering with her ability to write, use a computer at work, and correspond on her Blackberry. JB tells her oncology nurse that she is frightened, frustrated, and depressed over her current situation. She admits that she cries frequently, is unable to sleep, and has no energy. JB believes that her level of function has declined and these distressing symptoms have significantly affected her quality of life and ability to work; however, she is still able to care for her family.
She denies any symptoms of fever, chills, headache, cough, chest pain, nausea, vomiting, or diarrhea, and has no history of trauma to her back or extremities. Her health history is significant for type 2 diabetes diagnosed 8 years ago, during the last trimester of her pregnancy. Health records from her primary care physician indicate that she has not achieved adequate glycemic control, with glycated hemoglobin levels (A1C) in the range of 7.8% to 8.6% in the past 6 months. Also, 13 years ago, she had Lyme disease, which was treated with a course of doxycycline. She denies alcohol or illicit drug use but still continues to smoke about 1 pack of cigarettes per week. She lives with her husband and 8-year-old son, and is currently on medical leave of absence from her job as a paralegal.